Maine, 2013

Flash Flooding and Hail in Maine, June 2, 2013

June 2, 2013 · NWS CAR · 46 events in 3 counties and zones

while a pre-frontal trof and upper level disturbance crossed the region. then persisted into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A strong cold front approached Maine during the afternoon of June 2nd...while a pre-frontal trof and upper level disturbance crossed the region. Severe thunderstorms developed across northern and eastern Maine during the early afternoon hours of the 2nd...then persisted into the evening. Some locations experienced several rounds of severe weather through the afternoon and evening with damaging winds and large hail. Heavy rain produced flash flooding in spots...particularly in areas which experienced several thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 2, 10:38 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 2, 10:38 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1138 AM EDT SUN JUN 2 2013

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHEAST OF THE REGION THIS MORNING THEN A
STRONG COLD FRONT WILL APPROACH FROM THE WEST LATE IN THE DAY
AND VERY SLOWLY CROSS THE REGION TONIGHT INTO MONDAY NIGHT. COOLER
AND DRIER CANADIAN HIGH PRESSURE WILL FOLLOW AND REMAIN INTO THE
LATTER PART OF THE WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
1145AM UPDATE...
UPDATED TO INCLUDE SPC SEVERE THUNDERSTORM WATCH 271...

THINGS CONTINUE ON TRACK FOR AN ACTIVE AFTERNOON. BEEFED UP
WORDING TO INCLUDE LARGE HAIL WITH TSTMS THIS AFTERNOON AND
EVENING. CONTINUES TO APPEAR THAT THE SVR WX WILL KICK OFF ACROSS
CNTRL AND SRN PISCATAQUIS...INTO CENTRAL ZONES FIRST THEN SPREAD
FROM THERE.

THE STORM PREDICTION CENTER HAS DESIGNATED OUR REGION AS A SLIGHT
RISK FOR SEVERE WEATHER TODAY...

OVERALL SCENARIO UNFOLDING PRETTY MUCH S EXPECTED W/ SFC WARM
FRONT CURRENTLY WNW-ESE ACROSS CENTRAL AREAS AND FCST TO LIFT NE
AND PUSH NE OF THE AREA LATER THIS AM. THIS BNDRY THE FOCUS OF A
BAND OF SHOWERS SLIDING EWRD FROM NE THRU CENTRAL AREAS ATTM. IN
ADDITION...LOW CLDS AND SOME FOG QUITE PREVALENT N AND E OF THIS
SFC WARM FRONT. ONCE THIS WARM FRONT LIFTS NE OF THE AREA LATER
THIS AM...ATTENTION WILL TURN TO THE STRONG COLD FRONT CURRENTLY
PUSHING INTO THE ERN GRT LAKES. THIS FRONT IS FCST TO CONT TO
PUSH EWRD AND REACH OUR FAR WRN/NWRN AREAS LATE TNGT/ERLY MON.
AHEAD OF THIS FRONT...VERY WARM AND UNSTABLE AIRMASS W/ PWATS
VALS OF AROUND 1.75 AS WELL AS SB-CAPES OF 1500-2000 J/KG. LOW-
LEVEL FORCING WILL INCREASE W/ THE APPROACH OF THIS FRONT AND A
PRE- FRONTAL SFC TROF BY THIS AFTERNOON AND CONTINUE INTO THIS
EVE. LARGE SCALE ASCENT WILL BE AIDED AS A STRONG UPPER SHORT
WAVE IS FCST TO PASS JUST NW OF THE REGION LATE TODAY. THESE
FACTORS WILL COMBINE TO PRODUCE AN ELEVATED THREAT OF SEVERE WX
ACROSS SPCLY WRN/NWRN AREAS THIS AFTN INTO ERLY EVE W/ THIS
THREAT DECREASING SOMEWHAT TOWARDS THE MORE SERN PORTIONS OF THE
AREA. ATTM...DAMAGING WNDS APPEARS TO BE THE PRIMARY SEVERE WX
THREAT W/ LARGE HAIL A SECONDARY CONCERN. WILL CONT ENHANCED
WORDING THO HAVE BEEFED UP WORDING TO INCLUDE MENTION OF DAMAGING
VS JUST GUSTY WNDS...
&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
A COLD FRONT WILL BE STRETCHED ACROSS WESTERN MAINE TO START THE DAY
ON MONDAY AND WILL CONTINUE ITS EASTWARD TREK ACROSS THE STATE
THROUGH THE DAY. AS SUCH, EXPECT SHOWERS TO ONCE AGAIN DEVELOP BY
AFTERNOON, ESPECIALLY ACROSS EAST-CENTRAL AND DOWNEAST MAINE.
INSTABILITY LOOKS MARGINAL, SO WHILE A STRAY RUMBLE OF THUNDER OR
TWO CAN'T BE RULED OUT, EXPECTED COVERAGE IS NOT ENOUGH TO WARRANT
MENTION IN THE FORECAST.

RELIEF FROM THE MUGGINESS OF LATE COMES MONDAY NIGHT ONCE THE COLD
FRONT WILL PUSHES OFF SHORE. COOLER AND DRIER AIR WILL FOLLOW,
ALLOWING LOWS TO DIP INTO THE MID 40S NORTH AND NEAR 50 SOUTH. RAIN
SHOWERS WILL COME TO AN END OVERNIGHT POST-FRONT. TUESDAY WILL ALSO
BE COOLER, ESPECIALLY OVER THE NORTH AS UPPER LOW PRESSURE SWINGS
ACROSS SOUTHERN QUEBEC. THIS FEATURE WILL RESULT IN CLOUDS AND
SCATTERED SHOWERS ACROSS THE NORTH, KEEPING HIGHS ONLY IN THE 60S.
SOUTHERN/DOWNEAST SPOTS WILL BE WARMER OWING TO MORE SUNSHINE,
GENERALLY TOPPING OUT IN THE LOWER 70S.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
DRY WEATHER FINALLY TAKES HOLD TUESDAY NIGHT AS HIGH PRESSURE BUILDS
OVER THE REGION. TEMPERATURES WILL BE SEASONABLE. THE EXTENDED
FORECAST BECOMES A BIT MORE UNCERTAIN FOR THE END OF THE WEEK AS THE
LONG-TERM MODELS ARE SHOWING SOME DISAGREEMENT HANDING AN UPPER
TROUGH OVER THE GREAT LAKES AND THE DEVELOPMENT OF A SURFACE LOW OFF
THE NEW ENGLAND COAST. THE 00Z GFS IS THE MOST ROBUST WITH THIS
SYSTEM, CREATING A CLOSED LOW AND BRINGING WIDESPREAD RAIN TO THE
PINE TREE STATE. THE ECMWF MEANWHILE KEEPS THE AFOREMENTIONED RIDGE
OVER TOP OF US LONGER AND HOLDS OFF LOW DEVELOPMENT TILL LATER IN
THE WEEKEND, KEEPING US DRY THROUGH SATURDAY. GIVEN THESE
DISCREPANCIES, HAVE GONE WITH LOW CHANCE POPS FOR THE END OF THE
WEEK.
&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: IFR CONDS ATTM N AND E OF THE WARM FRONT ACROSS OUR NRN
TAF SITES AND EXPECT THIS CONT INTO THE ERLY TO MID AM HRS.
THEREAFTER...MAINLY VFR W/ OCNL MVFR TO IFR IN ANY SHOWERS/TSTMS.
LOW/CLDS SHOULD RETURN MOST AREAS BY THIS EVE AND PERSIST THRU TNGT.

SHORT TERM: VFR/MVFR CONDITIONS EXPECTED MONDAY WITH SHOWERS ONCE
AGAIN DEVELOPING IN THE AFTERNOON. THE SOUTHERN TERMINALS WILL
TRANSITION TO VFR OVERNIGHT MONDAY NIGHT, BUT MVFR WILL HANG ON
ACROSS THE NORTH THROUGH TUESDAY. VFR UNDER HIGH PRESSURE TUESDAY
NIGHT THROUGH THURSDAY.
&&

.MARINE...
NEAR TERM: WILL CONT THE SCA FROM ERLY THIS AM THRU ERLY MON AM...
STILL EXPECTING INCREASING WNDS/SEAS AHEAD OF AN APPROACHING COLD
FRONT TODAY INTO TNGT. STILL SOME QUESTION AS TO HOW HIGH THE WNDS
WILL GET W/ THE RATHER STABLE CONDS CURRENTLY IN PLACE OVR THE
WATERS BUT THE CONTG PERSISTENT SW FLOW SHOULD NONETHELESS ALLOW
SEAS TO REACH SCA LEVELS...

SHORT TERM: SCA MAY NEED TO BE EXTENDED THROUGH MONDAY AND
TRANSITIONED TO HAZARDOUS SEAS AS WAVES OF 5 TO 7 FT WILL CONTINUE
THROUGH AT LEAST MONDAY EVENING. NO HEADLINES EXPECTED THEREAFTER
AS HIGH PRESSURE SETTLES OVER THE WATERS.
&&

.HYDROLOGY...
SCT SHOWERS AND TSTMS PRODUCED SOME MORE LOCALIZED HVY RAINFALL
AGAIN ON SAT ACROSS PARTS OF NRN MAINE - WHICH HAD ALSO SEEN
LOCALIZED HVY RAINFALL FROM SHOWERS/TSTMS FRI AFTN/EVE AND
GENERALLY RCVD 3-5 INCHES OF RAIN EARLIER IN THE WEEK. A STRONG
COLD FRONT APPROACHING FROM THE W WILL BRING AN INCREASING THREAT
OF MORE WDSPRD HVY RAINFALL TO THE REGION LATER TODAY INTO THIS
EVE. GROUNDS REMAIN QUITE SATURATED FROM THE VRY WET WX PTRN OF
THE PAST WEEK AND ALL THESE FACTORS ADD UP TO AN INCREASED FLOOD
THREAT SPCLY NRN AREAS...SO WILL CONT THE FLOOD WATCH ACROSS NRN
MAINE INTO THIS EVE AND MAY NEED TO EXTEND AS THE APPROACHING COLD
FRONT WILL BE SLOW TO CROSS THE AREA THRU MON...
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MEZ001>006.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ050>052.
&&

NEAR TERM...KHW
SHORT TERM...HASTINGS
LONG TERM...HASTINGS
AVIATION...KHW/HASTINGS
MARINE...KHW/HASTINGS
HYDROLOGY...
Hazardous weather outlook, Jun 2, 10:43 AM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1143 AM EDT SUN JUN 2 2013

MEZ001>006-031545-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
1143 AM EDT SUN JUN 2 2013

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 271 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015-031-031545-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
1143 AM EDT SUN JUN 2 2013

...SEVERE THUNDERSTORM WATCH 271 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND NORTH
CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ016-017-029-030-032-031545-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
1143 AM EDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AS A STRONG COLD
FRONT APPROACHES FROM THE WEST. THE PRIMARY THREAT WILL BE
DAMAGING WINDS THOUGH LARGE HAIL IS ALSO A THREAT. FLASH FLOODING
IS POSSIBLE DUE TO THE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MCW

In the hours before

Local storm report, Jun 2, 9:06 AM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
1006 AM EDT SUN JUN 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     GREENVILLE              45.46N 69.59W
06/01/2013                   PISCATAQUIS        ME   LAW ENFORCEMENT

            WIRES AND TREES DOWN IN GREENVILLE. SEVERAL POWER POLES
            KNOCKED DOWN AND MANY HOMES WITHOUT POWER.

0335 PM     TSTM WND DMG     3 W KATAHDIN IRON WORKS 45.44N 69.24W
06/01/2013                   PISCATAQUIS        ME   PUBLIC

            TREES DOWN WITH SOME TREES SNAPPED OFF HALF UP.

&&

JAH
Special weather statement, Jun 2, 9:11 AM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1011 AM EDT SUN JUN 2 2013

MEZ010-011-015>017-031-032-021715-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...
OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...
ORLAND...DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...
PERRY...PRINCETON...DOVER-FOXCROFT...MILO...GUILFORD...DANFORTH...
VANCEBORO...TOPSFIELD
1011 AM EDT SUN JUN 2 2013

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON...

THUNDERSTORMS ARE EXPECTED DEVELOP ACROSS THE REGION EARLY THIS
AFTERNOON AND CONTINUE INTO THE EVENING WITH SOME THUNDERSTORMS
BECOMING SEVERE. ANY SEVERE THUNDERSTORMS WILL CONTAIN STRONG
WIND GUSTS IN EXCESS OF 58 MPH AND LARGE HAIL. VERY HEAVY
RAINFALL WILL ACCOMPANY THESE THUNDERSTORMS WHICH COULD LEAD TO
FLOODING OF STREETS AND SMALL STREAMS.

MEZ001>006-021715-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS
1011 AM EDT SUN JUN 2 2013

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON...

THUNDERSTORMS ARE EXPECTED DEVELOP ACROSS THE REGION THIS
AFTERNOON AND CONTINUE INTO THE EVENING WITH SOME THUNDERSTORM
POSSIBLY BECOMING SEVERE. ANY SEVERE THUNDERSTORMS COULD CONTAIN STRONG
WIND GUSTS IN EXCESS OF 58 MPH AND POSSIBLY LARGE HAIL. VERY HEAVY
RAINFALL WILL ACCOMPANY THESE THUNDERSTORMS WHICH COULD LEAD TO
FLOODING OF STREETS AND SMALL STREAMS.

NORTON/HEWITT

The radar

The Caribou radar (KCBW), 134 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

35 thunderstorm wind, 8 flash flood, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Piscataquis

When
June 2, 12:00 PM EST
Where
Piscataquis County, Kokadjo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.670, -69.450

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
June 2, 1:26 PM EST
Where
Penobscot County, 1.46 mi NNW of Cameron Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
46.050, -68.530

Trees were toppled along Route 159 by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
June 2, 1:30 PM EST
Where
Penobscot County, 11.32 mi WNW of Augustine Pond Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.160, -68.790

Wind gusts were estimated at 60 mph near Grand Lake Matagamon.

Hail, Aroostook

When
June 2, 1:35 PM EST
Where
Aroostook County, 0.47 mi E of Allagash
Measured
1.75 in hail
Reported by
Public
Coordinates
47.080, -69.040

Thunderstorm Wind, Aroostook

When
June 2, 1:35 PM EST
Where
Aroostook County, 1.67 mi SW of Allagash
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.060, -69.070

Trees were toppled near Allagash Falls by wind gusts estimated at 60 mph.

Thunderstorm Wind, Piscataquis

When
June 2, 1:45 PM EST
Where
Piscataquis County, 0.84 mi SE of Greenville
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
45.460, -69.590

Trees were toppled on to a cabin by wind gusts estimated at 60 mph. The roof of the cabin was damaged by the falling trees.

Thunderstorm Wind, Aroostook

When
June 2, 1:50 PM EST
Where
Aroostook County, 1.41 mi E of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.170, -68.890

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
June 2, 2:08 PM EST
Where
Penobscot County, 0.84 mi NE of Augustine Pond Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.110, -68.560

Trees were toppled in Shin Pond by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
June 2, 2:10 PM EST
Where
Aroostook County, 0.84 mi NE of Ft Kent
Measured
56 kt (64 mph) estimated gust
Reported by
Department of Highways
Coordinates
47.260, -68.590

Numerous trees were toppled along Route 11...near Fort Kent...by wind gusts estimated at 65 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
June 2, 2:10 PM EST
Where
Aroostook County, 0.84 mi NE of Eagle Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.040, -68.590

A microburst toppled numerous large trees along Route 11 and Sly Brook Road. Winds with the microburst were estimated at 65 mph. A gustnado also briefly developed along the leading edge of the microburst. The vast majority of the tree damage was due to winds from the microburst. The falling trees broke windows at one camp house.

Thunderstorm Wind, Aroostook

When
June 2, 2:15 PM EST
Where
Aroostook County, 0.69 mi N of Soldier Pond
Measured
56 kt (64 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
47.160, -68.580

Trees were toppled along Sly Brook Road...near Soldier Pond...by wind gusts estimated at 65 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
June 2, 2:15 PM EST
Where
Aroostook County, Oakfield
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
46.100, -68.150

Trees were toppled along Route 11 by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
June 2, 2:20 PM EST
Where
Aroostook County, 0.84 mi NE of Ft Kent
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
47.260, -68.590

Trees were toppled along portions of Routes 161 and 11...near Fort Kent...by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
June 2, 2:20 PM EST
Where
Aroostook County, 2.28 mi SSW of Cross Lake
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
47.090, -68.320

Trees were toppled in the Cross Lake area by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
June 2, 2:27 PM EST
Where
Aroostook County, 2.28 mi NNW of Sinclair
Measured
56 kt (64 mph) estimated gust
Reported by
Department of Highways
Coordinates
47.200, -68.290

Trees were toppled along Route 162 near Sinclair by wind gusts estimated at 65 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
June 2, 2:28 PM EST
Where
Aroostook County, 1.46 mi SSW of Cross Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.100, -68.310

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
June 2, 2:30 PM EST
Where
Aroostook County, Frenchville Upper
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
47.280, -68.380

Trees were toppled along Route 1 by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
June 2, 2:30 PM EST
Where
Aroostook County, 0.83 mi NE of Madawaska
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
47.360, -68.320

Trees were toppled in Madawaska and along portions of Route 1...near Madawaska...by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
June 2, 2:30 PM EST
Where
Aroostook County, 0.84 mi NW of Ludlow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.140, -68.040

A large tree was toppled and branches snapped along Ludlow Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
June 2, 2:30 PM EST
Where
Aroostook County, 0.84 mi SW of Monticello
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
46.310, -67.840

Trees were toppled along Route 1 by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
June 2, 2:35 PM EST
Where
Aroostook County, 0.69 mi S of Island Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
46.010, -68.270

Trees were toppled along Route 159 by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
June 2, 2:40 PM EST
Where
Aroostook County, Dyer Brook
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
46.080, -68.180

Trees were toppled along I-95 by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
June 2, 2:45 PM EST
Where
Penobscot County, 2.28 mi SSE of Shin Pond
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
46.070, -68.530

Trees were toppled along Route 159 by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
June 2, 3:00 PM EST
Where
Penobscot County, 0.84 mi NE of Winn
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
45.490, -68.370

Trees were toppled along Lake Road by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
June 2, 3:00 PM EST
Where
Penobscot County, 0.84 mi NW of Grindstone
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
45.740, -68.590

Trees were toppled along Route 11 by wind gusts estimated at 60 mph.

Hail, Aroostook

When
June 2, 3:00 PM EST
Where
Aroostook County, Van Buren
Measured
1 in hail
Reported by
Public
Coordinates
47.150, -67.950

Thunderstorm Wind, Aroostook

When
June 2, 3:05 PM EST
Where
Aroostook County, Van Buren
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
47.150, -67.950

Trees were toppled along portions of Route 1A...between Van Buren and Hamlin...by wind gusts estimated at 60 mph. The time is estimated.

Flash Flood, Aroostook

When
June 2, 3:07 PM EST to 8:00 PM EST
Where
Aroostook County, 0.99 mi ENE of Martins Siding to 2.45 mi NNW of Keegan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.175, -68.010

A series of thunderstorms with rainfall rates of 1 to 2 inches per hour crossed the Van Buren area through the late afternoon and early evening hours. Up to 6 inches of water were reported flowing through the streets of town during the late afternoon. Main Street in Van Buren was eventually closed due to flooding during the early evening hours. Some side roads around Van Buren were washed out...with culverts damaged in spots. Portions of Route 1 between Van Buren and Keegan were flooded during the early evening hours.

Flash Flood, Aroostook

When
June 2, 3:20 PM EST to 5:30 PM EST
Where
Aroostook County, Hamlin to 0.52 mi ESE of Hamlin
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
47.070, -67.800

A series of thunderstorms with rainfall rates of 1 to 2 inches per hour crossed the Hamlin area through the late afternoon and early evening hours. Portions of Route 1A were closed due to flooding with debris washed on to the road. Some culverts were also damaged. The time is estimated.

Flash Flood, Aroostook

When
June 2, 3:30 PM EST to 5:30 PM EST
Where
Aroostook County, Frenchville Upper to 0.84 mi WNW of Gilman Siding
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
47.280, -68.380

Thunderstorms with rainfall rates of 1 to 2 inches per hour crossed eastern portions of the Saint John River Valley through the late afternoon and early evening hours. Up to 6 inches of water were reported flowing across portions of Route 1 from Frenchville...to Madawaska...to Grand Isle. Some side roads and culverts were washed out. The time is estimated.

Flash Flood, Aroostook

When
June 2, 3:30 PM EST to 5:30 PM EST
Where
Aroostook County, 0.68 mi SW of Ft Kent Vlg to 1.1 mi SSW of Ft Kent
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
47.242, -68.628

Thunderstorms with rainfall rates of 1 to 2 inches per hour crossed the Fort Kent area through the late afternnon and early evening hours. Some roads and culverts were washed out around town due to flash flooding. The time is estimated.

Thunderstorm Wind, Penobscot

When
June 2, 5:00 PM EST
Where
Penobscot County, Dexter
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.020, -69.300

Numerous trees were toppled or snapped around town by wind gusts estimated at 65 mph. Fallen trees were reported on a house and car. Some cabins were damaged due to falling trees...with windows also blown out.

Thunderstorm Wind, Piscataquis

When
June 2, 5:00 PM EST
Where
Piscataquis County, 0.69 mi N of Chamberlain Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
46.280, -69.350

Numerous trees were toppled and snapped near Chamberlain Bridge by wind gusts estimated at 65 mph. The time is estimated.

Thunderstorm Wind, Piscataquis

When
June 2, 5:00 PM EST
Where
Piscataquis County, Guilford
Measured
56 kt (64 mph) estimated gust
Reported by
Department of Highways
Coordinates
45.170, -69.380

Numerous trees were toppled...along with downed power lines...by wind gusts estimated at 65 mph.

Thunderstorm Wind, Piscataquis

When
June 2, 5:01 PM EST
Where
Piscataquis County, East Sangerville
Measured
54 kt (62 mph) measured gust
Reported by
COOP Observer
Coordinates
45.150, -69.300

Numerous trees were toppled by wind gusts measured at 62 mph.

Thunderstorm Wind, Piscataquis

When
June 2, 5:10 PM EST
Where
Piscataquis County, Dover Foxcroft
Measured
56 kt (64 mph) estimated gust
Reported by
Department of Highways
Coordinates
45.180, -69.230

Numerous trees were toppled...along with downed power lines...by wind gusts estimated at 65 mph. The time is estimated.

Thunderstorm Wind, Piscataquis

When
June 2, 5:15 PM EST
Where
Piscataquis County, Sebec
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
45.270, -69.120

Trees were toppled by wind gusts estimated at 65 mph. The time is estimated.

Flash Flood, Piscataquis

When
June 2, 5:45 PM EST to 6:15 PM EST
Where
Piscataquis County, 1.33 mi NNE of Milo to 1.97 mi SSW of Brownville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
45.267, -68.967

Thunderstorms with rainfall rates of 1 to 2 inches per hour produced flash flooding around Milo. Street flooding was reported with some culverts washed out.

Flash Flood, Piscataquis

When
June 2, 5:45 PM EST to 6:15 PM EST
Where
Piscataquis County, 0.22 mi SW of East Dover to 3.22 mi NE of East Sangerville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
45.178, -69.173

Thunderstorms with rainfall rates of 1 to 2 inches per hour produced flash flooding around Dover-Foxcroft. Street flooding was reported across the town with some roads washed out and culverts damaged.

Thunderstorm Wind, Piscataquis

When
June 2, 5:50 PM EST
Where
Piscataquis County, Milo
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
45.250, -68.980

Trees and power lines were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
June 2, 6:00 PM EST
Where
Aroostook County, Oxbow
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
46.420, -68.470

Trees were toppled along Route 11 by wind gusts estimated at 60 mph. The time is estimated.

Flash Flood, Aroostook

When
June 2, 6:30 PM EST to 8:00 PM EST
Where
Aroostook County, 2.01 mi NW of Washburn to 2.13 mi NE of Washburn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.797, -68.184

Thunderstorms with rainfall rates of 1 to 2 inches per hour produced flash flooding around Washburn. Some roads were washed out and culverts damaged near Gardner Creek. The time is estimated.

Thunderstorm Wind, Aroostook

When
June 2, 6:45 PM EST
Where
Aroostook County, New Limerick
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.100, -67.950

A barn roof was blown off by wind gusts estimated at 65 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
June 2, 6:45 PM EST
Where
Aroostook County, Houlton
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
46.120, -67.830

Trees were toppled in Houlton by wind gusts estimated at 60 mph. The time is estimated.

Hail, Aroostook

When
June 2, 6:46 PM EST
Where
Aroostook County, Hodgdon
Measured
1 in hail
Reported by
Public
Coordinates
46.050, -67.870

Hail covered the ground. The time is estimated.

Flash Flood, Aroostook

When
June 2, 7:25 PM EST to 8:00 PM EST
Where
Aroostook County, 0.89 mi NNE of Perham to 1.75 mi NE of Spaulding
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
46.862, -68.194

Thunderstorms with rainfall rates of 1 to 2 inches per hour produced flash flooding in the Woodland area. Some culverts were washed out and side roads flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460810, 460821, 460811, 460812, 460813, 460814, 460815, 460816, 460817, 460820, 460827, 460828, 460829, 460830, 460826, 460831, 460832, 460833, 460834, 460835, 460836, 460837, 460838, 460839, 460840, 460841, 460842, 460843, 460844, 460845, 460846, 460847, 460848, 460849, 460851, 460852, 460850, 460855, 460856, 460853, and more.